Alert archive / Maryland / Special Weather Statements in 2018
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Sep 5, 2018, 5:58 PM EDT for Caroline County, Maryland. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2018, 5:58 PM EDT (21:58 UTC)
- Expired
- Sep 5, 2018, 7:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Philadelphia/Mount Holly
County Caroline County, MD
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1566 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
680
WWUS81 KPHI 052158
SPSPHI
Special Weather Statement
National Weather Service MOUNT HOLLY NJ
558 PM EDT WED SEP 5 2018
DEZ002-003-MDZ020-052300-
Inland Sussex-Kent-Caroline-
558 PM EDT WED SEP 5 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SUSSEX...
SOUTHWESTERN KENT AND CAROLINE COUNTIES...
At 557 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Greensboro to near Sharptown. The storms
are nearly stationary.
Locations impacted include...
Seaford, Denton, Federalsburg, Greensboro, Oakland, Ridgely, Preston,
Goldsboro, Harmony, Smithville, Jumptown, Agner, Griffin and Bethel.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3864 7571 3869 7577 3868 7580 3870 7580
3871 7584 3870 7590 3881 7591 3882 7590
3884 7592 3899 7594 3901 7591 3907 7573
3846 7559 3846 7569
TIME...MOT...LOC 2157Z 162DEG 2KT 3898 7580 3860 7570
$$
amcWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Sep 5, 3:54 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Sep 5, 3:54 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
354 PM EDT Wed Sep 5 2018
.SYNOPSIS...
High pressure will continue weakening and pushing offshore as a
cold front approaches and crosses the area Thursday through
Thursday night. The front is expected to stall just south of the
region Friday through the weekend as strong high pressure
builds from the north. As the remnant low from topical cyclone
Gordon passes through the eastern Great Lakes region, the front
is expected to move northward through the area on Monday as a
warm front. Another cold front is expected to move into the
region by Tuesday before weak high pressure settles in through
the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Isolated showers and thunderstorms continue to develop across
portions of the area this afternoon due to the afternoon
instability from the heat and humidity. There is not much flow
aloft, so any showers/storms that do develop will be slow
moving, if they move much at all, and mostly collapse on
themselves over time. PW values are near 1.5-2.0 inches, so any
shower/storm could produce heavy rainfall. We do not expect any
severe weather with this afternoon's storms due to the lack on
wind aloft. Otherwise, afternoon cumulus will remain across the
area and the hot and humid conditions will continue through the
afternoon. We have expanded the Heat Advisory for all areas that
have heat index criteria of 100 as many locations are now at or
near 100 heat index.
As we approach sunset, any showers or thunderstorms will
dissipate, leaving mostly clear to partly sunny skies for this
evening. While temperatures will cool some, dewpoints will
remain quite high, so it will be another muggy night. As we go
through the night, patchy fog will likely develop overnight and
through Thursday morning. Some model guidance is indicating the
possibility of some precipitation across portions of eastern
Pennsylvania and northern New Jersey. This may actually some
patchy drizzle which may occur with the patchy fog. So we have
included patchy fog and drizzle overnight for portions of
eastern Pennsylvania and northern New Jersey.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Any low clouds and/or fog will dissipate within an hour or two
of sunrise Thursday. After that, another hot and humid day is
expected as 925 mb temperatures will be close to what there were
today (Wednesday), and dewpoints will not lower much, if not
increase a degree or two for some areas. We expect the whole
area to have heat index values well into the upper 90s, to lower
100s again on Thursday. Therefore we have expanded and extended
the Heat Advisory through 7 pm Thursday for all areas where the
heat index criteria is 100 degrees, with the exception for
Carbon and Monroe where the heat index is not expected to reach
100 and those areas where the heat index criteria is 105.
The heat and humidity will increase in advance of an
approaching cold front. The last couple of model runs have begun
to slow the progression of the cold front into our area, but
they all basically agree that it will move into our area during
the afternoon hours and progress eastward through the late
afternoon hours. A line of showers and thunderstorms will likely
be accompanying the front and affect portions of eastern
Pennsylvania and northern New Jersey by the mid to late
afternoon. It is possible that it could speed up, or some
showers could develop ahead of the line as well. PW values will
continue to be in the 1.5-2.00 inch range, so any
showers/thunderstorms could produce heavy rainfall. The winds
aloft remain fairly week and mostly under 20 knots, so while
there will be some movement, it may be slow for most areas. So
localized flooding may be possible. With the weak flow,
widespread severe weather is not expected, but with the amount
of instability, likely over 2,000- 3,000 J/kg, any tall storms
could produce locally strong winds. Actually, wet-bulb 0 and
freezing height are fairly low, so would not be surprised to see
some hail with any of the stronger storms.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Thursday night through Saturday...
Complex but active forecast for this period as a cold front
will move south through the area but stall with multiple waves
of precip moving through along it. This will bring with it hydro
concerns.
To start the period Thursday evening, slow moving front will be
across NE PA into northern NJ with showers and thunderstorms
ongoing along and north of it. ML CAPEs will be waning from
daytime max values but may still be enough to allow for locally
damaging winds from downbursts. Bigger concern through the
evening may be very heavy downpours bringing a flood/flash flood
threat as storms may tend to train along the front. PWATS will
be around 2+ inches in deep saturated layer with deep warm cloud
layer as well. Storms will move south through the evening along
the front threatening the I-95 corridor by late evening / early
overnight before diminishing thereafter as shortwave energy
moves off to the east...thus, lower POPs farther south. By
morning, the cold front will be near the southern Delmarva into
southern NJ but stalling out due to ridging to our south. Lows
range from mid 60s north to low 70s from around the I-95
corridor southward.
For Friday, brief reprieve may continue into the morning before
additional shortwave energy moves east along front. This,
coupled with daytime heating will lead to showers and
thunderstorms redeveloping by midday through the afternoon.
Storms could once again be heavy leading to urban, small stream,
and flash flood threat. However due to the location of the
front farther south, greatest flash flood threat by this time
looks to be near and south of the Mason-Dixon line where PWATs
and instability will be highest. Otherwise the day will be
mostly cloudy with cooler temps...highs generally in the upper
70s to low 80s except low to mid 70s in the southern Poconos and
northern NJ. Dew points will still be fairly high
though...generally from around Philly south where values will be
in the low 70s.
Shower/storms with these next waves of energy likely continue
into Friday night, especially south, with growing uncertainty in
the forecast details by later Friday night into Saturday. By
Saturday, front should be sinking farther south driven by a
broad, strong high pressure system moving through Ontario and
Quebec which will tend to suppress it. However front won't be
able to make it much farther south than the Chesapeake and
still expect there to be additional waves moving east through
the flow into Saturday. The upshot is that additional showers
and possible storms can be expected into Saturday but this will
tend to become more confined to roughly the southern half of the
forecast area with drier conditions farther north...especially
toward the southern Poconos into NW NJ. But again, still
uncertainty regarding these specifics. Saturday will be even
cooler with not as much instability so a lower threat for heavy
rain with any showers/storms. The cooler NE flow will lead to
highs generally in the low to mid 70s with 60s across the far
north. Dew points will also be moving back into more comfortable
ranges.
By late Saturday, strong high pressure is expected to be
building into New England and far southeastern Canada before
eventually pushing offshore. This leaves our area in stout
onshore flow through late Monday yielding mostly cloudy skies
and cooler temperatures. Temps look to hold steady in the mid to
upper 60s through Sunday. During this period, the remnants of
tropical cyclone Gordon will begin moving northeastward from the
Mississippi Valley toward the eastern Great Lakes through the
Saint Lawrence Valley. ECMWF maintains a stronger high but has a
weaker remnant low whereas the GFS maintains a weaker high but
a stronger remnant low. The exact track of this low will be
critical in determining the exact impacts to the sensible
weather across our area. Nevertheless, it appears that
widespread rain showers and QPF will affect our area,
particularly our western and northern-most counties, as the high
begins to erode and moves farther offshore and Gordon's
remnants pass into far southeastern Canada and weaken. Went
ahead and bumped up PoPs just a bit during this period mainly
for inland areas leaving most under high chance to low end
likely.
On Monday, near surface flow turns southerly and temps will
begin to rise as low level stratus begins to lift and break
somewhat. Temps are generally expected to be near normal through
the beginning of the week. Beyond Monday, model consensus
becomes very poor. A weak cold front is expected to trail in the
wake of this exiting system and stall out somewhere across the
Mid-Atlantic region. The front will remain a focal point for the
development of some isolated showers or thunderstorms through
Tuesday and possibly into Wednesday. High pressure begins
building in behind the weak front Tuesday and Wednesday.
As previously stated, model consensus is currently poor beyond
roughly Monday evening. This has resulted in large spread in the
guidance on the ultimate progression of Hurricane Florence
across the central and western Atlantic. With that being said,
most operational and ensemble runs of medium range models have
shifted its track farther west in the direction of the US East
Coast. This will need need to be monitored very closely over the
coming days for any potential impacts that Florence may have on
our area.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...VFR conditions will continue for the remainder of
this afternoon and into this evening. However, patchy fog and
stratus is likely to develop later tonight into Thursday
morning. MVFR to IFR conditions are forecast to develop between
07-09z. Patchy drizzle may also develop for ABE/RDG as well.
Thursday...Any fog/stratus on Thursday morning is expected to
dissipate within an hour or two of sunrise. Then VFR conditions
return for the rest of the morning into afternoon. Showers and
thunderstorms will be moving into the area from the west. As the
showers and thunderstorms move across the area, they will
likely lead to lower conditions, especially visibilities. This
is expected to be mostly after 20z.
OUTLOOK...
Thursday night: Sub-VFR conditions possible as scattered
showers/storms develop near a cold front moving southward
through the area...best chances from KILG through KPHL/KPNE/KTTN
and points N/W. Southwest winds around/below 10 kts in advance
of the front will become north/northwest behind the front at 5
knots or less. Moderate confidence.
Friday through Sunday: Periods of sub-VFR conditions possible
as northeast/east winds develop, bringing lower CIGs. Winds may
become strong on Saturday and Sunday (speeds 10 to 20 kts with
higher gusts, mainly near the coast). Additionally, one or more
rounds of showers/storms may occur during this period,
especially Friday afternoon through early Saturday with
attendant lower VSBYs and more erratic winds in proximity to
precipitation. Low confidence.
Monday: Continuing chances for showers with associated
restrictions. Gusty NE/E winds becoming SE. Low confidence.
&&
.MARINE...
Conditions will remain below advisory levels tonight through
Thursday. Winds are expected to increase later tonight and into
Thursday, and winds may gust around 20 knots during the day
Thursday
OUTLOOK...
Thursday night: Sub-advisory winds/seas with a chance of
showers/storms.
Friday and Friday night: Winds become northeasterly but should
remain below advisory criteria through this time. Seas will
begin to build during this period, possibly approaching advisory
criteria by early Saturday morning. A chance of showers/storms.
Saturday through Sunday night: At least advisory-level
winds/seas expected as strong east to northeast winds develop
and seas build to 5 to 10 feet during this time frame. Chances
for showers/storms through the period.
Monday: Winds shifting to SE and remaining near or above SCA
levels. Continuing chances for showers/storms.
Rip Currents...
We are anticipating a low risk for the development of dangerous
rip currents again on Thursday, although winds will be
increasing later in the day which may lead to locally enhanced
rip currents.
The risk for dangerous rip currents will be gradually
increasing late this week into this weekend as stronger onshore
flow develops Friday through Sunday and longer-period
east/southeast swell continues/increases.
&&
.TIDES/COASTAL FLOODING...
Spotty minor coastal flooding is possible with the evening high
tide Friday, but is more likely with the high tides Saturday and
Sunday due to higher astronomical tides associated with the new
moon on Sunday, and an onshore flow starting Friday, and
increasing into the weekend.
&&
.CLIMATE...
A high temperature of 93 degrees at Philadelphia Tuesday tied
the old record of 93 degrees set in 2015. A high of 95 degrees
at Wilmington DE broke the old record of 94 degrees set in 1953.
A high of 96 degrees at Atlantic City broke the old record of
92 set in 2008.
Some record high temperatures could be challenged today.
Location 9/5-Wednesday
-------- -------------
Atlantic City, NJ 93 in 1985
Philadelphia, PA 92 in 1985
Wilmington, DE 93 in 1983
Allentown, PA 92 in 1983
Trenton, NJ 93 in 1910
Georgetown, DE 93 in 1961
Reading, PA 94 in 1985
Mount Pocono, PA 85 in 1983
&&
.EQUIPMENT...
The KDOX radar will be down for an extended period of time
owing to a lightning strike, which caused substantial equipment
damage.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 7 PM EDT Thursday for PAZ060>062-070-071-
101>106.
NJ...Heat Advisory until 7 PM EDT Thursday for NJZ001-007>010-012-
013-015-017>020-027.
DE...Heat Advisory until 7 PM EDT Thursday for DEZ001.
MD...None.
MARINE...None.
&&
Synopsis...Staarmann
Near Term...Robertson
Short Term...Robertson
Long Term...Fitzsimmons/Staarmann
Aviation...Fitzsimmons/Robertson/Staarmann
Marine...Fitzsimmons/Robertson/Staarmann
Tides/Coastal Flooding...
Climate...
Equipment...Hazardous weather outlook, Sep 5, 4:02 PM EDT, 1 hour 56 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 402 PM EDT Wed Sep 5 2018 PAZ054-055-062015- Carbon-Monroe- 402 PM EDT Wed Sep 5 2018 This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance for heavy rainfall and localized flooding with storms Thursday afternoon into Thursday evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ001-007>010-PAZ060>062-101>105-062015- Sussex-Warren-Morris-Hunterdon-Somerset-Berks-Lehigh-Northampton- Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks- 402 PM EDT Wed Sep 5 2018 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THURSDAY... This Hazardous Weather Outlook is for northern New Jersey, northwest New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a chance for heavy rainfall and localized flooding with one or more rounds of storms Thursday through the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. MDZ008-012-015-019-020-062015- Cecil-Kent MD-Queen Annes-Talbot-Caroline- 402 PM EDT Wed Sep 5 2018 This Hazardous Weather Outlook is for northeast Maryland. .DAY ONE...This Afternoon and Tonight. Heat indices will be around 100 degrees this afternoon away from the coasts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat indices will be around 100 degrees Thursday afternoon away from the coasts. There is a chance for heavy rainfall and localized flooding with one or more rounds of storms Thursday through the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ014-024>026-062015- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 402 PM EDT Wed Sep 5 2018 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The risk for dangerous rip currents will be increasing late this week into this weekend. Spotty minor coastal flooding is possible with the evening high tide Friday, but is more likely with the high tides Saturday and Sunday due to higher astronomical tides associated with the new moon on Sunday, and an onshore flow starting Friday, and increasing into the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ002-003-NJZ016-021>023-062015- Kent-Inland Sussex-Salem-Cumberland-Atlantic-Cape May- 402 PM EDT Wed Sep 5 2018 This Hazardous Weather Outlook is for central Delaware, southern Delaware and southern New Jersey. .DAY ONE...This Afternoon and Tonight. Heat indices will be around 100 degrees this afternoon away from the coasts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat indices will be around 100 degrees Thursday afternoon away from the coasts. There is a chance for heavy rainfall and localized flooding with one or more rounds of storms Thursday through the weekend. Spotty minor coastal flooding is possible with the evening high tide Friday, but is more likely with the high tides Saturday and Sunday due to higher astronomical tides associated with the new moon on Sunday, and an onshore flow starting Friday, and increasing into the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001-NJZ012-013-015-017>020-027-PAZ070-071-106-062015- New Castle-Middlesex-Western Monmouth-Mercer-Gloucester-Camden- Northwestern Burlington-Ocean-Southeastern Burlington-Delaware- Philadelphia-Lower Bucks- 402 PM EDT Wed Sep 5 2018 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THURSDAY... This Hazardous Weather Outlook is for northern Delaware, central New Jersey, northern New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a chance for heavy rainfall and localized flooding with one or more rounds of storms Thursday through the weekend. Spotty minor coastal flooding is possible with the evening high tide Friday, but is more likely with the high tides Saturday and Sunday due to higher astronomical tides associated with the new moon on Sunday, and an onshore flow starting Friday, and increasing into the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-062015- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 402 PM EDT Wed Sep 5 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Sep 5, 5:58 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service MOUNT HOLLY NJ
558 PM EDT WED SEP 5 2018
DEZ002-003-MDZ020-052300-
Inland Sussex-Kent-Caroline-
558 PM EDT WED SEP 5 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SUSSEX...
SOUTHWESTERN KENT AND CAROLINE COUNTIES...
At 557 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Greensboro to near Sharptown. The storms
are nearly stationary.
Locations impacted include...
Seaford, Denton, Federalsburg, Greensboro, Oakland, Ridgely, Preston,
Goldsboro, Harmony, Smithville, Jumptown, Agner, Griffin and Bethel.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3864 7571 3869 7577 3868 7580 3870 7580
3871 7584 3870 7590 3881 7591 3882 7590
3884 7592 3899 7594 3901 7591 3907 7573
3846 7559 3846 7569
TIME...MOT...LOC 2157Z 162DEG 2KT 3898 7580 3860 7570
amcThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 6:40 PM EDT | Special Weather Statement | PHI | Caroline | 65 min |
Nearby
Special Weather Statements in Maryland, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.